Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 68, NWS St. Louis, MO

April 28, 2017Iron County, Reynolds County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 28, 2017, 1:11 PM CDT for Iron County, Reynolds County, Missouri. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2017, 1:11 PM CDT (18:11 UTC)
Expired
Apr 28, 2017, 1:45 PM CDT
In force
34 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Iron County, MO, Reynolds County, MO

The radar

The St Louis radar (KLSX), 134 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.2 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

024 
WUUS53 KLSX 281811
SVRLSX
MOC093-179-281845-
/O.NEW.KLSX.SV.W.0068.170428T1811Z-170428T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
111 PM CDT FRI APR 28 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Iron County in southeastern Missouri...
  Northwestern Reynolds County in southeastern Missouri...

* Until 145 PM CDT.

* At 110 PM CDT, a severe thunderstorm was located near Bunker,
  moving northeast at 65 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Viburnum, Bunker, Oates, Belleview, Bixby, Black and Granite. 

This also includes  Johnsons Shut-Ins State Park and Elephant Rocks
State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3741 9118 3742 9121 3750 9121 3751 9131
      3759 9131 3759 9116 3774 9114 3773 9065
      3766 9065 3740 9117
TIME...MOT...LOC 1810Z 236DEG 58KT 3750 9132 

HAIL...1.00IN
WIND...<50MPH
 
$$

Tilly
1 follow-up statement
478 
WWUS53 KLSX 281844
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
144 PM CDT FRI APR 28 2017

MOC093-179-281854-
/O.EXP.KLSX.SV.W.0068.000000T0000Z-170428T1845Z/
Iron MO-Reynolds MO-
144 PM CDT FRI APR 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN IRON AND
NORTHWESTERN REYNOLDS COUNTIES WILL EXPIRE AT 145 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 3741 9118 3742 9121 3750 9121 3751 9131
      3759 9131 3759 9116 3774 9114 3773 9065
      3766 9065 3740 9117
TIME...MOT...LOC 1844Z 237DEG 54KT 3774 9082 

$$

Tilly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 1:04 PM CDT, 7 minutes earlier.

Area forecast discussion, Apr 28, 1:04 PM CDT, 7 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
104 PM CDT Fri Apr 28 2017

.SHORT TERM...  (Through Late Tonight)
Issued at 414 AM CDT Fri Apr 28 2017

A baroclinic zone will sharpen and lift into MO/IL today before
stalling as a WSW-ENE boundary tonight. This boundary will provide a
focus for a prolonged period of SHRA/TSRA, moderate to heavy
rainfall at times, and the potential for severe weather.

Forecast values of 0-6km shear near 50-70kts are more than
sufficient for severe thunderstorms today and tonight. Severe
thunderstorms may occur this afternoon across the southern CWA
within the warm sector, but the northward extent of the affected
area will depend on how quickly the warm front lifts northward
today. There is also a separate concern that elevated convection may
produce large hail tonight/overnight due to favorable shear profiles
for rotating updrafts in the presence of H7-H5 lapse rates of 6-7
deg C/km.

Widespread precipitation should begin to overspread the area tonight
during the evening hours. Please see the discussion below for
information about moderate to heavy rainfall.

Highs today will be around 10 degrees warmer than yesterday.
Overnight lows will be 5-10 degrees warmer than last night for
locations south of the warm front.

Kanofsky

.LONG TERM...  (Saturday through Thursday)
Issued at 414 AM CDT Fri Apr 28 2017

Active, wet, stormy weather pattern this weekend.  NAM model
initially appears too far north with its QPF on Saturday and prefer
the GFS and ECMWF model solutions which are similar.  A warm front
will lift gradually lift northward into our area on Saturday with
numerous showers and storms along and north of it.  An upper level
low will move into the southern Plains Saturday night with a
developing surface low ahead of it moving into southwest MO around
12Z Sunday.  A strong southerly low level jet will bring abundant
low level moisture into our area ahead of the approaching 850 mb
low.  The upper level low will move northeastward through the
central Plains on Sunday with the surface low moving northeastward
into northeast MO by 00Z Monday,  The surface low will drag a
trailing cold front eastward through our forecast area Sunday
afternoon and evening.  There may be some severe storms along and
just ahead of this front.  Will continue the Flash Flood Watch for
much of our forecast area, except parts of northeast MO and west
central IL, through Sunday evening.  There is still some uncertainty
as to where the heaviest rain axis will occur, but with several
rounds of showers/storms the total QPF for tonight through Sunday
evening across the Flash Flood Watch area should be around 3 to 5
inches with locally higher amounts possible.  A dry slot will move
northeastward into our forecast area Sunday night with the
convection shifting east of the forecast area by late Sunday night.
There will be some wrap-around/deformation zone light rain mainly
across northeast MO and west central IL on Monday.  The rain will
shift northeast of the forecast area by Monday evening as the upper
level and associated surface low shift well northeast of the region.
Cooler conditions can be expected Sunday night and Monday due to low
level cold air advection behind the storm system, plus low level
cloudiness on Monday will hinder solar insolation. Low-mid level
warm air advection ahead of an approaching and deepening positively
tilted upper level trough along with increasing upper level
divergence ahead of the upper level trough will lead to showers,
mainly across southeast MO and southwest IL Tuesday night through
Wednesday night.

GKS

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1255 PM CDT Fri Apr 28 2017

Showers and occasional thunderstorms will impact the metro St.
Louis region through 20-21Z. FLight conditions will range from VFR
to MVFR although a burst of heavy rain could produce a short
period of IFR. Further north, showers/rain will be impacting
KUIN into the early-mid afternoon with occasionally MVFR flight
conditions. From late afternoon into the evening, I believe the
terminals will be predominately dry however cig heights will be
gradually lowering. During the overnight hours and into Saturday
morning additional waves of showers/rain and thunderstorms will
overspread the region. Flight conditions will be predominately
MVFR although periods of IFR with heavier rain are certainly quite
possible.

SPECIFICS FOR KSTL:

Showers and occasional thunderstorms will impact KSTL through
20-21Z. FLight conditions will range from VFR to MVFR although a
burst of heavy rain could produce a short period of IFR. I believe
the terminal will be predominately dry from late afternoon into
the evening, however cig heights will be gradually lowering.
During the overnight hours and into Saturday morning additional
waves of showers/rain and thunderstorms will impact the region.
Flight conditions will be predominately MVFR although periods of
IFR with heavier rain are certainly quite possible.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch from 7 PM CDT this evening through late Sunday
     night for Audrain MO-Boone MO-Callaway MO-Cole MO-Crawford
     MO-Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Lincoln MO-
     Madison MO-Moniteau MO-Montgomery MO-Osage MO-Pike MO-
     Reynolds MO-Saint Charles MO-Saint Francois MO-Saint Louis
     City MO-Saint Louis MO-Sainte Genevieve MO-Warren MO-
     Washington MO.

IL...Flash Flood Watch from 7 PM CDT this evening through late Sunday
     night for Bond IL-Calhoun IL-Clinton IL-Fayette IL-Greene
     IL-Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
     Montgomery IL-Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Apr 28, 10:48 AM CDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
1048 AM CDT Fri Apr 28 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291215-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
1048 AM CDT Fri Apr 28 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible, mainly from late this evening
into the overnight hours. The region with the greatest threat is across
southeast Missouri and southwest Illinois. Large hail and damaging
winds will be the primary threat. Heavy rain is also possible
tonight and a flash flood watch begins this evening across much of
the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe thunderstorms will be possible Saturday through Sunday
evening, mainly across southeast Missouri and southwest Illinois.

A heavy rainfall event will persist through Sunday evening. A
flash flood watch continues in effect for this time across
central and southeast Missouri and southwest Illinois. A total of
3 to 5 inches of rainfall is forecast with locally higher amounts
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Spotters are encouraged
to report any severe weather or significant rainfall amounts and
flooding, if observed, to the National Weather Service.

Glass

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:47 PM CDTRiver Flood WarningLSXCrawford, Washington10 days
Apr 28, 3:02 PM CDTRiver Flood WarningLSXCrawford8 days
Apr 28, 3:02 PM CDTRiver Flood WarningLSXFranklin, Jefferson10 days
Apr 28, 3:02 PM CDTRiver Flood WarningLSXJefferson, Saint Louis10 days
Apr 28, 3:02 PM CDTRiver Flood WarningLSXJefferson, Saint Louis12 days
Apr 28, 3:02 PM CDTRiver Flood WarningLSXJefferson, Saint Louis41 days
Apr 28, 3:30 PM CDTRiver Flood WarningLSXJefferson9 days
Apr 28, 3:30 PM CDTRiver Flood WarningLSXFranklin9 days

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.